Mississippi, 2010

Tornadoes and Flash Flood in Mississippi, April 24, 2010

April 24, 2010 · NWS JAN · 43 events in 22 counties and zones

A powerful spring storm system moved across the region on April 24th and brought an outbreak of severe storms and tornadoes to the area. The most powerful and destructive storm during this event was the long track EF4 tornado which ripped a 149 mile path across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
$1.0 million
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful spring storm system moved across the region on April 24th and brought an outbreak of severe storms and tornadoes to the area. The most powerful and destructive storm during this event was the long track EF4 tornado which ripped a 149 mile path across the forecast area. In addition to this violent tornado, many other storms became severe and produced 5 additional tornadoes along with numerous reports of quarter to golf ball sized hail. Of the 5 tornadoes, 3 of these were strong (EF2) and occurred across, Jasper, Newton, Lauderdale, Oktibbeha, and Clay Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 23, 9:30 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 9:30 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT FRI APR 23 2010

...PARTICULARLY DANGEROUS SEVERE WEATHER OUTBREAK LATE TONIGHT
THROUGH SATURDAY...

.UPDATE...

TORNADO WATCH 80 HAS BEEN ALLOWED TO EXPIRE FOR THE NORTHERN AND
EASTERN PORTIONS OF THE CWA WHERE CONVECTIVE ACTIVITY CONTINUES TO
DECREASE IN COVERAGE AND INTENSITY. FORECAST HAS BEEN UPDATED TO
ACCOUNT FOR THIS. /COHEN/

.PREV DISCUSSION... /ISSUED 900 PM CDT FRI APR 23 2010/

PREVIOUS UPDATE...

TORNADO WATCH 80 HAS BEEN EXTENDED UNTIL 10 PM ACROSS THE NORTHERN
AND EASTERN COUNTIES OF MISSISSIPPI WHERE CONVECTION PERSISTS AT THE
NOSE OF THE LOW-LEVEL MOISTURE SURGE. A FEW STORMS IN THIS AREA
COULD BECOME SEVERE WITH ADEQUATE INSTABILITY PERSISTING.
ELSEWHERE...THE TORNADO WATCH HAD BEEN ALLOWED TO EXPIRE AS
CONVECTIVE COVERAGE AND INTENSITY HAS TEMPORARILY DECREASED. BETWEEN
10 PM AND 3 AM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WITH WEAK ASCENT AND MODERATE INSTABILITY WITHIN A VERY MOIST LOW-
LEVEL AIRMASS IN PLACE. DURING THIS TIME...AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT GIVEN THE STRENGTH OF DEEP-LAYER SHEAR. AFTER 3
AM...THE RISK FOR SEVERE THUNDERSTORMS WILL QUICKLY RAMP UP...AS
DESCRIBED IN THE PREVIOUS DISCUSSION BELOW.

STORMS ACROSS THE NORTHERN PART OF THE CWA HAVE SET UP A MESOSCALE
BOUNDARY APPROXIMATELY ALONG THE HIGHWAY 82 CORRIDOR...NORTH OF WHICH
LOW TEMPS WERE DECREASED BY A COUPLE DEGREES TONIGHT IN THE PRESENCE
OF RAIN-COOLED AIR. HOURLY TEMPERATURES AND DEWPOINT FORECASTS
THROUGH AROUND MIDNIGHT WERE ALSO ADJUSTED BASED ON CURRENT
OBSERVATIONS. /COHEN/

PREV DISCUSSION... /ISSUED 350 PM CDT FRI APR 23 2010/

SHORT TERM...A VERY UNSTABLE AIR MASS HAS DESCENDED ON THE
ARKLAMISS REGION. SURFACE DEWPOINTS ARE IN THE UPPER 60S AND LOWER
70S TA MANY LOCATIONS THIS AFTERNOON WITH SURFACE BASED CAPE VALUES
FROM 1500-2000 OVER WRN ZONES AND 0-1KM HELICITY VALUES INITIALIZED
ABOVE 150 OVER MUCH OF THE S AND W...MAXING OUT AROUND 300 OVER SWRN
ZONES. GENERAL LIFT HAS BEEN MORE THAN SUFFICIENT AS PROVIDED BY A
SHORTWAVE CURRENTLY LIFTING ACROSS THE AREA. THIS SYSTEM...ALONG
WITH A SECONDARY WEAKER WAVE CURRENTLY LIFTING INTO SRN ZONES...WILL
MAINTAIN THE RISK OF SEVERE STORMS THIS EVENING. OTHER CONVECTION IS
NOTED DEVELOPING IN THE VICINITY OF THE DRY LINE FROM NERN TX INTO
WRN AR. A TEMPORARY DECREASE IN THUNDERSTORM COVERAGE IS EXPECTED
TONIGHT IN THE WAKE OF THE SHORTWAVES. ALTHOUGH THE RISK OF
CONVECTION WILL PERSIST THROUGH THE NIGHT ACROSS THE ENTIRE FORECAST
AREA...THE BETTER CHANCE FOR CONVECTION THIS EVENING IS EXPECTED
OVER THE DELTA AND ACROSS NRN ZONES BEFORE DYNAMICS INCREASE TOWARD
MORNING BACK INTO THE REGION FROM THE SW.

DYNAMICS WILL INTENSIFY SIGNIFICANTLY DURING THE EARLY PREDAWN
HOURS. THE UPPER TROUGH WILL PIVOT INTO TEXAS LATE
TONIGHT...ASSUMING A NEUTRAL TO SLIGHT NEGATIVELY TILT AS OT
PROGRESSES INTO THE ARKLAMISS DURING THE DAY. THE 850 MB JET
INTENSIFIES TO AROUND 70 KTS...LIFTING INTO SWRN ZONES AROUND
SUNRISE. THIS WILL RESULT IN 0-3 KM HELICITY VALUES ABOVE 1000 EARLY
SATURDAY MORNING THAT WILL TRACK FROM THE SW NEWD ACROSS THE
FORECAST AREA DURING THE DAY. SUCH INTENSE FORCING IN AN AIR MASS OF
1000-1800 CAPE ACROSS MOST OF THE REGION WILL RESULT IN
NUMEROUS...IF NOT WIDESPREAD...SEVERE THUNDERSTORMS WITH THE
POTENTIAL FOR STRONG AND LONG TRACK TORNADOES. ALTHOUGH DYNAMICS
WILL GRADUALLY DECREASE DURING THE DAY...THEY WILL REMAIN MORE THAN
SUFFICIENT TO MAINTAIN SEVERE THUNDERSTORMS ACROSS MOST OF THE
ARKLAMISS THROUGH THE AFTERNOON. SEVERE RISKS WILL BEGIN TO DIMINISH
OVER AREAS WEST OF THE MS RIVER BY EARLY AFTERNOON AND WILL CONTINUE
SLOWLY EWD...ENDING SEVERE THUNDERSTORMS OVER ERN ZONES DURING THE
EARLY EVENING.

FLOODING CONCERNS WILL INCREASE SATURDAY AS PRECIPITABLE WATER
VALUES INCREASE TO NEAR 2 INCHES OVER MUCH OF THE FORECAST AREA AND
PERIODS OF TORRENTIAL RAINFALL DEVELOP. A FLOOD WATCH WILL NOT BE
ISSUED AT THIS TIME SINCE STORM MOTION WILL BE VERY PROGRESSIVE IN
THE WIND FIELDS EXPECTED ACROSS THE AREA AND 6 HOURLY FLASH FLOOD
GUIDANCE REMAINS BETWEEN 4-5 INCHES.  LOCAL FLOODING WILL BE
POSSIBLE HOWEVER WHERE THUNDERSTORMS CAN SET UP TO TRACK REPEATEDLY
ACROSS ANY GIVEN AREA.

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY...AMPLE
ATMOSPHERIC DRYING BEHIND THE DRIVING SURFACE TROUGH SHOULD REALLY
BE CLEARING THE FINAL EXPECTED SQUALL LINE TO OUR EAST EARLY
SATURDAY EVENING. HOWEVER...IT IS NOT IMPOSSIBLE THAT A SECONDARY
LOW LEVEL CONVERGENCE AXIS COULD TRY TO FORM A BRIEF LINE OF SHOWERS
(OF LITTLE ADDITIONAL CONSEQUENCE) IN OUR AREA BEHIND THE MAIN
SQUALL LINE IN THE EVENING. OTHERWISE...ANTICIPATE SKIES CLEARING
OUT IN THE "DRY SLOT" WITH SOUTHWEST WINDS PROBABLY NOT DIMINISHING
COMPLETELY. ALTHOUGH A TRUE COLD FRONT WILL NOT BE COMING
THROUGH...TEMPERATURES WILL LIKELY GET DOWN INTO THE 50S THANKS TO
DRY AIR ALOFT BEING BROUGHT DOWN TO THE SURFACE.

THE ACTUAL COLD FRONT ASSOCIATED WITH THE PASSING BIG SYSTEM REALLY
LOOKS LIKE IT WILL NOT DROP DOWN INTO THE ARKLAMISS LATE SUNDAY
NIGHT OR MONDAY...AND THEN MAY WAFFLE AROUND THE REGION UNTIL
DROPPING TO THE SOUTH WEDNESDAY. THE UPPER LEVEL PATTERN WILL REMAIN
AT LEAST A LITTLE PERTURBED WITH SUBTROPICAL RIDGING IN THE UPPER
LEVELS QUASHED SOUTH OF THE COAST. THIS SORT OF PATTERN WOULD
PROMISE SOME ACTIVE WEATHER IF AVAILABLE MOISTURE WAS HIGH...BUT IT
IS NOT EXPECTED TO BE SO. STILL...GIVEN RATHER STEEP LAPSE RATES
DEPICTED FOR THE PERIOD...THERE COULD BE JUST ENOUGH MOISTURE TO GET
SOME SHOWERS AND STORMS GOING IN AT LEAST ISOLATED FASHION. THE
TRUSTY EUROPEAN MODEL SUGGESTS THE BEST OPPORTUNITY WILL COME ON
TUESDAY AND I HAVE INCLUDED SLIGHT CHANCE POPS. OTHERWISE...I
TENDED TO CUT LOTS OF SPURIOUS-LOOKING MEX 20 POPS DOWN TO
10S...ALTHOUGH IT IS DEFINITELY POSSIBLE THAT WE MAY HAVE TO INCLUDE
MENTION OF POPS IN ANOTHER PERIOD AS WELL ONCE MODELS GET A BETTER
GRIP ON THE SITUATION. MUST ALSO MENTION THAT IF WE DO GET SOME
STORMS IN THIS PATTERN THE STEEP ATMOSPHERIC LAPSE RATES MAY AT
LEAST GIVE SOME HAIL POTENTIAL. THE RISK FOR ANY ORGANIZED SEVERE
ACTIVITY IN THE LONG TERM IS STILL TOO LOW TO MENTION IN THE HWO
RIGHT NOW...BUT WE WILL HAVE TO KEEP AN EYE ON IT.

MODEL CONSENSUS SUGGESTS ANOTHER CHANCE OF A BIG SYSTEM IMPACTING
THE REGION LATE NEXT WEEK...BUT GENERALLY AFTER THE END OF THE
CURRENT LONG TERM PERIOD. TEMPERATURES MAY TREND SLIGHTLY COOLER
THAN AVERAGE (IN AT LEAST NORTHERN ZONES) BEHIND THE COLD FRONT
COMING THROUGH MONDAY AND THEN WASHING OUT NEAR THE COAST LATER
WEDNESDAY. BUT OTHER THAN THIS EXCEPTION EXPECT READINGS TO AVERAGE
AT LEAST ABOVE NORMALS WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND
LOWS MAINLY IN THE 50S. /BB/

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA
THROUGH TONIGHT. LOW CLOUDS WILL LIKELY CONTINUE THROUGH MUCH OF THE
PERIOD. SEVERE THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA
BEFORE DAWN SATURDAY. TORNADOES...POSSIBLY STRONG AND LONG
TRACK...HAIL GOLF BALL SIZE OR LARGER...AND DAMAGING WIND WILL BE
POSSIBLE. SLY WIND WILL INCREASE SIGNIFICANTLY...ESPECIALLY OVER THE
MS RIVER DELTA AREA WHERE SUSTAINED WIND FROM 20-25 KTS WILL BE
POSSIBLE WITH HIGHER GUSTS. COHEN/03

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  78  55  79 /  69  99  19  15
MERIDIAN      68  80  57  82 /  68  97  29  16
VICKSBURG     70  78  54  78 /  68  99  15  14
HATTIESBURG   69  79  59  84 /  72  94  27  11
NATCHEZ       72  77  56  79 /  73  97   8  10
GREENVILLE    68  77  55  75 /  68 100  19  14
GREENWOOD     66  77  57  77 /  74 100  20  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

COHEN/03/BB

CORRECTED HIGHWAY NUMBER IN PREVIOUS UPDATE SECTION
Hazardous weather outlook, Apr 23, 7:36 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
836 PM CDT FRI APR 23 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
250145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
836 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE RISK FOR SEVERE THUNDERSTORMS HAS TEMPORARILY LESSENED ACROSS THE
ARKLAMISS REGION AT MID-EVENING...THOUGH A FEW SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP
TO 60 MPH WILL BE POSSIBLE THROUGH 3 AM. HOWEVER...THE RISK FOR
SEVERE WEATHER WILL QUICKLY RAMP UP QUICKLY AFTER 3 AM.

NUMEROUS SEVERE STORMS WILL DEVELOP ACROSS THE FORECAST AREA
EARLY SATURDAY MORNING AND WILL CONTINUE THROUGH THE DAY SATURDAY.
THESE STORMS WILL HAVE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES. HAIL TO THE SIZE OF GOLF BALLS OR LARGER WILL BE POSSIBLE
ALONG WITH DAMAGING STRAIGHT-LINE WINDS TO 80 MPH. THE TIME FRAME
FROM BEFORE DAWN SATURDAY THROUGH THE EARLY AFTERNOON WILL SEE THE
BEST CHANCE FOR STRONG AND LONG TRACK TORNADOES. THE PRIMARY SEVERE
WEATHER RISK FROM THE EARLY AFTERNOON THROUGH THE EARLY EVENING WILL
BE DAMAGING WINDS AND HAIL...ALTHOUGH THE CHANCE OF TORNADOES WILL
CONTINUE THROUGH THE END OF THIS EVENT. THE RISK OF SEVERE STORMS
WILL DIMINISH WEST OF THE MISSISSIPPI RIVER DURING THE AFTERNOON WITH
MOST ACTIVITY ENDING OVER EAST MISSISSIPPI BY 7 PM.

PERIODS OF TORRENTIAL RAIN WILL OCCUR IN THUNDERSTORMS. THE RISK OF
LOCAL FLOODING WILL INCREASE WHERE THUNDERSTORMS TRACK REPEATEDLY
ACROSS ANY GIVEN AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED LATER TONIGHT THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN/03

In the hours before

Special weather statement, Apr 23, 6:51 PM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
751 PM CDT FRI APR 23 2010

MSZ038-039-240135-
NOXUBEE MS-WINSTON MS-
751 PM CDT FRI APR 23 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES EAST OF VERNON AT 751 PM
CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN WINSTON AND NOXUBEE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

BK
Special weather statement, Apr 24, 12:26 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
126 AM CDT SAT APR 24 2010

MSZ030-240655-
CLAY MS-
126 AM CDT SAT APR 24 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
WAS LOCATED 4 MILES SOUTHEAST OF MONTPELIER AT 127 AM CDT...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WESTERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC

The radar

The Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

24 hail, 10 thunderstorm wind, 8 tornado, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
April 24, 12:37 AM CST to 12:39 AM CST
Where
Clay County, 6.24 mi N of Abbott
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.770, -88.770

Quarter sized hail was reported in the Una Community.

Hail, Lowndes

When
April 24, 2:25 AM CST
Where
Lowndes County, 1.38 mi S of New Hope
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.450, -88.320

Quarter sized hail was reported at New Hope.

Hail, Marion

When
April 24, 5:22 AM CST
Where
Marion County, 7.74 mi ENE of Columbia Marion Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.346, -89.701

Dime to quarter sized hail was reported at West Improve.

Thunderstorm Wind, Lamar

When
April 24, 5:41 AM CST
Where
Lamar County, Sumrall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.420, -89.550

An estimated 60 mph wind gust was reported at Sumrall.

Hail, Bolivar

When
April 24, 5:54 AM CST
Where
Bolivar County, 3.57 mi NNW of Waxhaw
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.965, -91.010

Hail, Lincoln

When
April 24, 6:30 AM CST
Where
Lincoln County, 1.73 mi S of Enterprise
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.445, -90.377

Hail, Bolivar

When
April 24, 6:53 AM CST to 6:54 AM CST
Where
Bolivar County, 1.71 mi ESE of Rosedale
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.844, -91.021

Slightly larger than golf ball sized hail was reported at Rosedale.

Hail, Lawrence

When
April 24, 6:57 AM CST
Where
Lawrence County, 3.15 mi N of Wanilla
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.675, -90.124

Hail, Bolivar

When
April 24, 7:02 AM CST to 7:04 AM CST
Where
Bolivar County, 3.1 mi SSE of Gunnison
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.912, -90.922

Quarter sized hail covered the ground at Gunnison.

Thunderstorm Wind, Simpson

When
April 24, 7:10 AM CST to 7:12 AM CST
Where
Simpson County, 2.34 mi SSE of Shivers to 0.88 mi E of Shivers
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.769, -89.984

Several trees were blown down along Highway 43 and some sheds were damaged.

Hail, Rankin

When
April 24, 7:11 AM CST to 7:13 AM CST
Where
Rankin County, 2.08 mi ESE of Rook Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.169, -89.897

Nickel to Quarter sized hail was reported southeast of Brandon.

Hail, Simpson

When
April 24, 7:25 AM CST to 7:26 AM CST
Where
Simpson County, 1.83 mi S of Weathersby
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.904, -89.833

Hail, Smith

When
April 24, 7:42 AM CST to 7:48 AM CST
Where
Smith County, 2.07 mi S of Raleigh to 0.75 mi ENE of Raleigh
Measured
1.75 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.000, -89.524

Quarter to Golf ball sized hail was reported at Raleigh.

Thunderstorm Wind, Smith

When
April 24, 7:42 AM CST to 7:44 AM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.030, -89.520

Trees were blown down at Raleigh.

Tornado, Smith

When
April 24, 7:43 AM CST to 7:58 AM CST
Where
Smith County, 9 mi SW of Raleigh to 2.06 mi E of Raleigh
Rating
EF1
Path length
10.69 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.938, -89.639

This EF1 tornado had a path length of 10 miles and a width of 50 yards. Many small trees were snapped with a couple large hardwood trees uprooted. Maximum winds were around 95 mph.

Hail, Smith

When
April 24, 8:00 AM CST
Where
Smith County, 0.73 mi SE of Pineville
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.123, -89.391

Golf ball sized hail was reported at Pineville.

Tornado, Jasper

When
April 24, 8:22 AM CST to 8:34 AM CST
Where
Jasper County, 3.2 mi NW of Moss Hill to 5.45 mi NNE of Rose Hill
Rating
EF2
Path length
9.72 mi
Path width
1,056 yd
Continued into
Newton, Ms (JAN)
Property damage
$400,000
Crop damage
$600,000
Reported by
NWS Storm Survey
Coordinates
32.157, -89.114

This tornado touched down just to the northeast of Montrose near County Road 2414, in Jasper County. This tornado tracked across 3 counties before it dissipated just before it reached Meridian. Along the path, it produced major structural roof damage to a church. Shingles and siding were blown off of a house. An outbuilding was destroyed along with damage to a grain silo. Thousands of large softwood and hardwood trees were snapped and uprooted. In addition, numerous power lines were blown down. This EF2 tornado had a total path length of 23 miles and a width of 0.6 miles. Maximum winds were around 125 mph.

Tornado, Newton

When
April 24, 8:34 AM CST to 8:40 AM CST
Where
Newton County, 6.99 mi SSW of Chunky to 4.87 mi S of Chunky
Rating
EF2
Path length
3.63 mi
Path width
1,056 yd
Continued into
Lauderdale, Ms (JAN)
Property damage
$200,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.224, -88.968

This tornado touched down just to the northeast of Montrose near county road 2414, in Jasper County. This tornado tracked across 3 counties before it dissipated just before it reached Meridian. Along the path, it produced major structural roof damage to a church. Shingles and siding were blown off of a house. An outbuilding was destroyed along with damage to a grain silo. Thousands of large softwood and hardwood trees were snapped and uprooted. In addition, numerous power lines were blown. This EF2 tornado had a total path length of 23 miles and a width of 0.6 miles. Maximum winds were around 125 mph.

Thunderstorm Wind, Marion

When
April 24, 8:36 AM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.260, -89.830

A tree was blown down on a house and a power line was down in Columbia. A shed was also damaged in this area.

Tornado, Lauderdale

When
April 24, 8:40 AM CST to 8:52 AM CST
Where
Lauderdale County, 5.18 mi SSW of Point to 1.88 mi SSW of (Mei)key Fld Meridia
Rating
EF2
Path length
9.54 mi
Path width
1,056 yd
Property damage
$650,000
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.251, -88.914

This tornado touched down just to the northeast of Montrose near County Road 2414, in Jasper County. This tornado tracked across 3 counties before it dissipated just before it reached Meridian. Along the path, it produced major structural roof damage to a church. Shingles and siding were blown off of a house. An outbuilding was destroyed along with damage to a grain silo. Thousands of large softwood and hardwood trees were snapped and uprooted. In addition, numerous power lines were blown down. This EF2 tornado had a total path length of 23 miles and a width of 0.6 miles. Maximum winds were around 125 mph.

Thunderstorm Wind, Jefferson Davis

When
April 24, 8:41 AM CST to 8:43 AM CST
Where
Jefferson Davis County, 3.38 mi ESE of Bassfield to 0.48 mi WSW of Melba
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.476, -89.700

Numerous trees were blown down southeast of Bassfield.

Thunderstorm Wind, Lamar

When
April 24, 8:48 AM CST
Where
Lamar County, Sumrall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.420, -89.550

Estimated 60 mph winds were reported at Sumrall.

Hail, Lamar

When
April 24, 9:00 AM CST
Where
Lamar County, 0.91 mi SE of Purvis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.140, -89.410

Nickel to quarter sized hail was reported in Purvis. Also some small limbs were blown down.

Thunderstorm Wind, Lamar

When
April 24, 9:00 AM CST to 9:02 AM CST
Where
Lamar County, 0.91 mi SE of Purvis
Measured
58 kt (67 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
31.140, -89.410

Some trees were blown down along with some damage to a few commercial buildings.

Hail, Forrest

When
April 24, 9:12 AM CST to 9:14 AM CST
Where
Forrest County, 4.03 mi S of Rock Hill
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.022, -89.330

Thunderstorm Wind, Forrest

When
April 24, 9:20 AM CST
Where
Forrest County, 0.91 mi NE of Carnes
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.990, -89.260

A couple of trees were blown down across a road in the Carnes Community southeast of Rockhill.

Flash Flood, Jones

When
April 24, 9:45 AM CST to 10:30 AM CST
Where
Jones County, 0.97 mi WNW of Laurel to 1.26 mi NE of (Lul)hesler Fld Laur
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.703, -89.146

Locally heavy rainfall caused drains to back up which resulted in several streets being under water.

Thunderstorm Wind, Clarke

When
April 24, 10:00 AM CST
Where
Clarke County, 4.78 mi WNW of Shubuta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.866, -88.779

A few trees were blown down west of Shubuta.

Thunderstorm Wind, Issaquena

When
April 24, 10:44 AM CST
Where
Issaquena County, 1.08 mi ENE of Hardee
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.603, -90.852

An 80 mph wind gust was reported in the rear flank downdraft from the supercell storm which produced the long track tornado. The storm chasers were positioned along US Highway 61, just north of the Warren/Issaquena County line.

Tornado, Oktibbeha

When
April 24, 1:09 PM CST to 1:16 PM CST
Where
Oktibbeha County, 4.37 mi NNW of Starkville to 3.07 mi N of Osborn
Rating
EF2
Path length
6.98 mi
Path width
800 yd
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
33.530, -88.853

One mobile home was destroyed and 20 homes were damaged along Sun Creek and Mitchell roads. Three power poles were snapped along with numerous trees snapped and uprooted. A barn was also damaged along the path. Maximum winds were around 115 mph.

Tornado, Clay

When
April 24, 1:28 PM CST to 1:30 PM CST
Where
Clay County, 2.92 mi SSE of Whites to 3.78 mi ESE of Whites
Rating
EF2
Path length
1.87 mi
Path width
300 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
33.635, -88.602

This tornado touched down near Barton Ferry Road and tracked northeast for a short distance. Three sets of metal power poles were blown down in a field off Barton Ferry Road. Several trees and power lines were also blown down along with an outbuilding destroyed. Maximum winds were around 115 mph.

Hail, Clay

When
April 24, 1:38 PM CST
Where
Clay County, 1.06 mi NE of Cedarbluff
Measured
1 in hail
Reported by
Public
Coordinates
33.593, -88.839

Hail, Oktibbeha

When
April 24, 2:08 PM CST
Where
Oktibbeha County, 3.21 mi NW of Bradley
Measured
1.25 in hail
Reported by
Public
Coordinates
33.419, -89.011

Hail, Oktibbeha

When
April 24, 2:19 PM CST
Where
Oktibbeha County, 1.05 mi NW of Patrick
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.491, -88.792

Hail, Clay

When
April 24, 2:37 PM CST
Where
Clay County, 2.25 mi ENE of West Pt Mc Charen Ar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.587, -88.612

Hail, Winston

When
April 24, 2:39 PM CST
Where
Winston County, 2.88 mi SSE of Louisville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.093, -89.028

Quarter sized hail was reported southeast of Louisville.

Hail, Winston

When
April 24, 2:53 PM CST
Where
Winston County, 5.2 mi SE of Loakfoma
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.189, -88.847

Hail, Noxubee

When
April 24, 3:01 PM CST
Where
Noxubee County, 1.32 mi SSE of Lynn Creek
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.212, -88.742

Hail, Lowndes

When
April 24, 3:30 PM CST to 3:33 PM CST
Where
Lowndes County, 2.76 mi N of Forreston
Measured
2.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.360, -88.320

Tennis ball sized hail was reported south of New Hope.

Hail, Noxubee

When
April 24, 4:00 PM CST
Where
Noxubee County, 1.74 mi NE of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -88.452

Hail, Noxubee

When
April 24, 4:14 PM CST
Where
Noxubee County, 1.89 mi N of Aubrey
Measured
1 in hail
Reported by
Public
Coordinates
33.177, -88.333

Tornado, Lauderdale

When
April 24, 6:32 PM CST to 6:35 PM CST
Where
Lauderdale County, 1.94 mi NE of Martin to 2.76 mi NE of Martin
Rating
EF1
Path length
0.96 mi
Path width
100 yd
Continued into
Kemper, Ms (JAN)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.573, -88.831

This tornado touched down along Brown Road and tracked across Townsend Byrd Road before moving into Kemper County. Several homes were damaged along Frasier Grove Road as the tornado tracked to the northeast. The tornado also damaged or destroyed 4 barns, a shed, and uprooted numerous medium to large trees. Maximum winds were around 105 mph.

Tornado, Kemper

When
April 24, 6:35 PM CST to 6:39 PM CST
Where
Kemper County, 4.36 mi SE of Rio to 1.47 mi SW of Klondike
Rating
EF1
Path length
3.36 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.577, -88.815

This tornado touched down along Brown Road and tracked across Townsend Byrd Road before moving into Kemper County. Several homes were damaged along Frasier Grove Road as the tornado tracked to the northeast. The tornado also damaged or destroyed 4 barns, a shed, and uprooted numerous medium to large trees. Maximum winds were around 105 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225416, 225417, 225419, 225445, 226479, 226485, 225476, 226490, 225479, 225532, 225549, 226492, 225569, 225572, 225563, 225574, 225576, 225581, 225608, 225582, 225823, 225824, 225614, 225615, 226808, 225834, 225836, 225839, 226812, 225843, 225846, 225849, 226819, 226818, 226822, 226421, 226425, 226468, 226470, 226827, and more.